Anti-depressants & training

Yes I'm taking them and no its not for compulsive over-training!

Does anyone have any thoughts on the possible impact of anti-depressants on training/running?

I'm not sure but I feel to be slower and more prone to aches/pains than a couple of months ago. Not sure how if they are curbing the motivation as well...
«1345671348

Comments

  • You're not alone, Staggers, and I'm sure plenty of people with personal experience will have stories to tell.

    I would expect it to depend at least partly on which antidepressant you're taking. The older ones (things like amitriptyline and clomipramine) and mirtazipine are quite sedating and might make you slower and less bothered about training. They also cause weight gain. The more commonly used SSRI-type antidepressants are unlikely to detract from your ability to train. However, it's quite widely (though anecdotally) recognised that they blunt creativity, so there could be some connection there.

    Glad you ARE still training!
  • Ive boinged you some threads, staggers
  • Oh is THAT what's happening, Hippo?!

    Heh.

    I wondere why the world seemed so down this morning!


    (((((((((((ickle bee))))))))))
  • Thanks Vrap. The training had been helping (a lot) but I had a full week off, missed the need to breath properly...

    They are SSRI's and I've just been changed to the one that springs into most peoples' minds after two months.

    I didn't want to start trolling through all the US internet sites set up for litigation purposes, these tablets are supposed to help, not giev me more reasons to want to leave the planet!
  • I shall have a look thanks Hipps. (and stay off your gin :-) )

    << muss leopard >>
  • No problem for me - my running stays important and is something I look forward to. I don't get any aches and pains either... well, no more than usual! Got little motivation to do anything else though. :-)

    By the way, I've been popping the SSRI's too, initiallly sertraline and now escitalopram (or something like that). No running-related issues in either case.
  • was on Escitalopram for the last two months, now on good ol' Prozac.
    I wonder if I'm feeling low motivation because I've achieved my target (Nike 10K) and what I need is another event to be aiming for. That would provide a reason to be running and might help give me something to look forward to (well sort of).
  • Always a good idea.

    Pick a half marathon in a couple of months. That's an order!
  • I started taking seroxat (SSRI) before I started running so I don't know about lack of motivation. Got really lardy though despite training for and running the 2001 FLM. Off them now, lost half a stone in two weeks ummm! They really helped me at the time but having had such stuggle coming off them would think twice about using them again.
  • I was on seroxat for a while. It made me so poorly when I tried to come off them - all the usual things you hear about, electric shock feelings in the head, giddiness, etc. etc.

    Staggers - agree with Swerve - pick yourself a half marathon and let us all know which one, so we can build up to it with you :0)

    het x
  • Yes, Ickle Bee and Nice Legs and NooShoes.

    You all do a half-mara




















    and I'll do a 5k.
    :o)
  • Staggers I take it too, have also just started counselling. Must admit I am walking at mo not running or should I say plodding since i never ran

    Must eat my toastie then its time for my counselling i'll try and catch up later
  • Counselling best thing I ever did, BB. Seemed pointless for the first one or two sessions, but after that, I found it really helped.

    Good luck.

    JJ - am picking my half soon...... honest ;0)
  • did the coundelling and the psychiatrist when I was 21/22 along with 2 years on drugs of some sort.

    Not totally sure where to go at the moment, I need to think and take the first steps with regard to deciding what the problems are and how to handle them.
  • half of lagar Het?
  • JJ, you are my personal online SSRI. :-)

    I'm doing a FULL mara on Sunday - surely you can stretch to a 10K?
  • [beam]


    If I ever crack 30 mins for 5, Swerve, I'll do a 10...

    (These li'l leopard legs are very short)
  • What's cracking 30 mins for 5 got to do with doing 10?
    Go for it Jj, just pick one where you check last year's results - then you can be sure of not finish 30 minutes after every one else!
  • Its not the time, its the distance that bothers me. On current pace I would reckon about 2.5 hrs to do a half marathon, followed by 3 weeks in intensive care!
    First step is to find another 10K to do, or possible even get back into a regular routine and start to drag the time down.
  • ok so the plan is:
    1) find another event to target, sooner rather than later, and get into regular training - but don't become obsessive about improving all the time or that will be counter productive
    2) talk about it, either with a pro or on the RW forums
    3) try and think more positively
    4) if all else fails remember there are people a hell of a lot worse off who don't moan and do cope, so you can cope if you want to.
  • Hello Staggerıng On,

    agree with 1,2 and 3 about 4 yes porbably there are people a hell of a lot worse off, but that doesn't mean you don't have the right to moan from time to time. And sure you can cope...

    Good Luck on your training etc
  • Hi Staggers,

    I would find more that one target. Plan for 2 or 3 races so you don't feel flat once you do them. As soon as they happen, find new ones to replace them.

    I am on a high dose of antideps and did a 1/2 on Sunday.
    On hard days when you feel you don't want to do anything you just have to be strong and go out and run. It works for me.

    If you need to talk you can always email me.
  • Staggers do not think like no 4 yes i'm sure there are people more badly off than you and me. BUT THAT DOES NOT INVALIDATE OUR FEELINGS.

    I shouted that because I find that people who make comments about thinking of those worse off than you, have no feckin clue of how it feels to be depressed.

  • I agree with you bb, and knowing that there are people more badly off doesn't make you and me feel any better.
  • I agree - the last thing you need to do is to add a guilt spiral to the picture.
  • I would forget number 4.
    Its always good to have a moan.

    I have been worse off then I am now and didn't get depressed.
  • Amen to that!

    Will you be my GP, V'rap?

    ;0)
  • I agree with BB and nevermind about number 4 SO
    Depression is a personal thing
    and not to be taken lightly
    Whatever your circumstances
    how can anyone else tell you how you "should"feel
  • ive been on antideeps for a year and a bit now - been thru phases of being more active - did manage to get back into regular running at the back end of last year and im starting the very long slow road back to something like

    i feel ok mentally but struggle with a loss of the intense drive i used to have - ive notice a real lack of oomph in the last months which coincides with a change in meds from prozac - which seemed to make me more physically anxious to effexor which took the anxiety away and made me feel less uptight but i feel less driven than i used to so motivation for running is erm not what it was

    ive also gained a lot of weight - not sure if thats just a coincidence - but its hindering my fitness
  • I read somewhere that ADs that make you sleepy are more likely to make you put on weight. When I was on mirtazapine all I did was eat and sleep and felt to tired to do any exercise. Now I am on prozac I am more like my normal self.
«1345671348
Sign In or Register to comment.